Serious risks associated with SGLT2 inhibitors

December 11, 2015

FDA is warning about ketoacidosis and urinary tract infections associated with the relatively new class of type 2 diabetes medicines called sodium-glucose cotransporter-2 (SGLT2) inhibitors such as Invokana and Jardiance.

FDA is warning about ketoacidosis and urinary tract infections associated with the relatively new class of type 2 diabetes medicines called sodium-glucose cotransporter-2 (SGLT2) inhibitors such as Invokana and Jardiance.

Related: Older diabetic patients often overprescribed

The new warning comes not longer after FDA warned about other type 2 diabetes drugs, including sitagliptin (Januvia), saxagliptin (Onglyza), linagliptin (Tradjenta) and alogliptin (Nesina). The agency said the drugs may cause joint pain, and added a new Warning and Precaution about this risk to the labels of all dipeptidyl peptidase-4 (DPP-4) inhibitors.

In addition, FDA issued a Drug Safety Communication in May, 2015, warning about the risk of ketoacidosis with SGLT2 inhibitors. Now, after its review of the FDA Adverse Event Reporting System (FAERS) database from March, 2013, to May, 2015, FDA identified 73 cases of ketoacidosis in patients with type 1 or type 2 diabetes treated with SGLT2 inhibitors.

Related:FDA increases warning on diabetes medication

“All patients required hospitalization or treatment in an emergency department. In many cases, ketoacidosis was not immediately recognized because the blood glucose levels were below those typically expected for diabetic ketoacidosis. As a result, treatment of the ketoacidosis was delayed in some cases,” FDA wrote in its new Drug Safety Communication.

FDA also found 19 cases of life-threatening blood infections (urosepsis) and kidney infections (pyelonephritis) that started as urinary tract infections with the SGLT2 inhibitors reported to FAERS from March, 2013, through October, 2014. All 19 patients were hospitalized, and a few required admission to an intensive care unit or dialysis in order to treat kidney failure

“Patients should stop taking their SGLT2 inhibitor and seek medical attention immediately if they have any symptoms of ketoacidosis, a serious condition in which the body produces high levels of blood acids called ketones. Patients should also be alert for signs and symptoms of a urinary tract infection, such as a feeling of burning when urinating or the need to urinate often or right away; pain in the lower part of the stomach area or pelvis; fever; or blood in the urine,” the Drug Safety Communication said.

FDA added new Warnings and Precautions to the labels of all SGLT2 inhibitors to describe these two safety issues, and to provide prescribing and monitoring recommendations. 

“We are also requiring manufacturers of SGLT2 inhibitors to conduct a required postmarketing study.  This required enhanced pharmacovigilance study requests that manufacturers perform analyses of spontaneous postmarketing reports of ketoacidosis in patients treated with SGLT2 inhibitors, including specialized follow-up to collect additional information, for a period of five years,” FDA wrote.

Read next: Mount Sinai diabetes program uses "smart data"